Acute Cyanide Poisoning

Cyanide is one of the most poisonous and rapidly acting chemicals known.  Death occurs within seconds from a 100 mg dose and within a few hours from a 300 mg oral dose.  Exposure generally occurs from smoke inhalation because cyanide is a common product of the combustion of many organic materials including plastics.

Although less common, cyanide poisoning may also result from contact with industrial processes such as electroplating, suicide attempts, and some hypotensive drugs. Acute cyanide poisoning as a stand-alone condition is rare.  It usually presents in combination with carbon monoxide poisoning that may accompany smoke inhalation.

The primary established chemical treatment itself causes further decreases the oxygen carrying capacity of the blood and exacerbates hypoxia.

HBOT provides an alternate pathway to the transport of oxygen to the tissues by increasing the serum-dissolved oxygen to life sustaining levels.  It helps to bypass bound hemoglobin (with carbon monoxide) and is the only treatment that directly reconstitutes the cytochrome A3 oxidase, and directly improves functioning of the electron transport system.